Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 17, 2017Burlington County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 17, 2017, 5:15 PM EDT for Burlington County, New Jersey. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Jun 17, 2017, 6:00 PM EDT
In force
45 min
Issued by
NWS Philadelphia/Mount Holly

County Burlington County, NJ

The radar

The Philadelphia radar (KDIX), 15 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS81 KPHI 172115
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
515 PM EDT SAT JUN 17 2017

NJZ013-019-020-027-172200-
Northwestern Burlington-Ocean-Western Monmouth-Southeastern
Burlington-
515 PM EDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...
NORTHEASTERN BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Browns Mills,
or 18 miles southeast of Trenton, moving northeast at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lumberton, Presidential Lakes Estates, Lakehurst, Pemberton,
Wrightstown, Presidential Lakes, Woodruff, Cream Ridge, Browns Mills,
Jobstown, Leisuretowne, Country Lake Estates, Pemberton Heights, New
Egypt, Fort Dix and McGuire AFB.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7465 3997 7481 4017 7450 4002 7432
TIME...MOT...LOC 2115Z 229DEG 13KT 3999 7461 

$$

meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:53 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 17, 3:53 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
353 PM EDT Sat Jun 17 2017

.SYNOPSIS...
A warm front will continue to lift northward through the northern
Mid-Atlantic region this afternoon and evening. Return flow around a
strong Bermuda high will result in warm and humid conditions through
Monday. A cold front is expected to move through the area Monday
night and stall just to our south midweek. A secondary cold front
passes through Wednesday night. The boundary may return back
northward as a warm front late in the week. Another cold front
could approach from the west early next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered showers and a few tstms will continue across much of the
area into the evening. A warm front lifting across the area will
cause these showers and there will also be some lingering fog
across the coastal areas. Breaks have develop across Delmarva
and SE NJ, but overcast conditions continue over the southern
Poconos, lehigh Valley and much of nrn NJ attm. Overnight,
showers will diminish but more low clouds and some fog will once
again be across the region. Lows overnight will remain mild
with readings in the upper 60s north and low/mid 70s south/east.
It will remain humid overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Winds will become more SWrly on Sunday and some drier air will be
over the area. We expect some sunshine by late morning and into
the afternoon. Then skies will become cloudy again as some
daytime showers/sct tstms develop. It will be a warm and humid
day with highs reaching the mid/upper 80s in many areas. We will
hold pops in the chc range for now, with the highest chcs N/W.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Sunday night through Monday night...An active weather pattern looks
to be in store with an upper trough amplifying over the Great Lakes/
Midwest region. The trough may become negatively tilted by the time
it progresses through the region Monday night. Deep southerly flow
between the downstream Bermuda ridge and upstream cold front will
continue to the feed of warm, moist air up the eastern seaboard.
Monday afternoon and night contain the highest PoPs (60-80 percent)
in the period. Convection is expected to initiate during peak
heating Monday afternoon over the higher terrain along a pre-frontal
(either just to our west or in our far western zones in E PA). The
orientation of the deep-layer shear vectors relative the boundary
favors convection growing upscale into multi-cellular line segments
or possibly even a more organized line. Models indicate a stronger
wind field and deep lift arriving just ahead of the cold front
Monday evening, which could enhance the intensity and coverage of
storms and sustain convection past sunset. Damaging winds and
excessive rainfall/flash flooding will be the primary threats Monday
afternoon and evening. The D3 Severe Thunderstorm Outlook from SPC
depicts areas west of I-95 in an enhanced risk for while east of I-
95 is in a slight risk. The D3 Excessive Rainfall Outlook from WPC
places the entire CWA in a marginal risk.

Tuesday through Thursday...Drier air moves into the area in wake of
the cold fropa. Isolated showers cannot be ruled out on Tuesday or
Wednesday with a series of weak shortwave troughs passing through
(especially later on Wednesday when a secondary cold front arrives).
However, think most areas should stay dry. There is more uncertainty
for Thursday as models disagree on how much lift and shower activity
will arrive when a warm front returns northward toward the region.
Accordingly, PoPs were capped at 30 percent. Temperatures will be
near normal with afternoon highs in the low to mid 80s and nighttime
lows in the 60s.

Friday and Saturday...The heat and humidity starts to build (but not
to excessive levels) after a warm front lifts north of the region.
Diurnal showers and storms may develop each day, but the better
chances for precip of the two days looks to be Saturday with a cold
front possibly approaching from the west.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

The low clouds are mixing out across Delaware and srn NJ this
afternoon. Still mostly MVFR cigs in many areas however. Across the
northern sites, mostly IFR conditions with the log CIG not breaking
up much this afternoon. A light SE flow continues across the area
bringing in more low level moisture. There could still be some
breaks the rest of the afternoon and perhaps into the evening, but
more low MVFR/IFR conditions expected overnight. Scattered showers
will occur into the evening. Overall low-confid fcst with regards to
shower timing and timing of the return of IFR overnight. VFR likely
coming back to the region Sun morning with the low level wind
switching to SW and some drying occurring over the area.

OUTLOOK...

Sunday night...Highest probability for showers and storms will
be during the evening and inland toward RDG/ABE. Brief/localized
restrictions to MVFR or IFR possible if the convection directly
impacts a terminal. IFR also possible overnight in fog/low
clouds, but this may be confined to coastal sites (ACY).

Monday...A period of VFR in the morning and early afternoon
before showers and storms arrive from the west. Storms are
likely to bring at least temporary restrictions to the terminals
but despite the high confidence, there is still uncertainty in
timing of storms. SWly winds could gust to 25 kt during peak
heating.

Monday night...Showers and storms continue. Temporary LIFR
visibility possible in heavy rain.

Tuesday through Thursday...Generally VFR. Low chances for
showers each day.

&&

.MARINE...
It has been foggy on the waters much of the day. The satellite pics
show that the fog across the southern waters has diminished, and the
trend to diminish from south to north will continue this evening. We
will discontinue the dense fog advy over the waters at 3 pm and just
mention patchy fog over the central and northern waters for the
evening and tonight. Other than that, winds have been gentle and
seas mostly around 4 ft on the ocean today. Conditions will pick up
tonight and therefore the SCA issued earlier for the ocean will
continue. Seas will slowly increase to around 5 ft. Scattered
showers tonight and Sunday afternoon. Slight chc for a tstm.

Sunday night and Monday...The SCA was extended into Monday for
our coastal zones with S-SW winds gusting to 25 kt and seas 5-6
ft.

Monday night and Tuesday...Winds will weaken but seas will
likely remain around 5 ft. Thus, a SCA will likely be needed.

Tuesday night through Thursday...Winds and seas expected to
remain below SCA criteria.

RIP CURRENTS...
Rip currents risk this afternoon is HIGH. Buoys 44091 and 44009
continue to show frequent oscillations between a 7-8 second
easterly swell and a 15-17 second swell, with the latter
containing the majority of the wave energy. The high risk
extends through late this evening, with low tide occurring near
sunset.

The primary wave period is forecast to be 5 to 7 seconds from
the south during the period from Sunday though Wednesday.
However, the underlying 14 to 18 second southeasterly swell is
expected to linger into the mid week period. As a result, the
risk for the development of dangerous rip currents is
anticipated to be at least moderate through the period along the
coasts of Delaware and New Jersey.

&&

.HYDROLOGY...
Locally heavier rainfall amounts from the showers that moved through
this morning exceeded an inch in a few spots in E PA and NJ. With
the same moisture-rich airmass remaining in place through the
weekend and into Monday/Monday night, heavy downpours with any
showers and storms that develop will could produce locally
heavy rainfall. The flooding threat looks to be very localized
and predominately limited to poor-drainage areas through Sunday
night.

The potential for heavy rainfall increases heading into Monday
afternoon with the greatest concern falling roughly within a
12-h period from about 18Z Monday - 06Z Tuesday. Models
generally indicate widespread rainfall with 24-hr QPF ending 12Z
Tuesday between 0.75-1.50 inches while some of the higher-res
models like the NAM that go that far out show locally higher
amounts of 2-3 inches. However, confidence in QPF amounts is
low since convective-allowing models have better skill with
convective setups like this but they do not yet run this far
out to cover this event. A Flash Flood Watch may be needed as
we get closer to the event depending on the antecedent
conditions as areas that receive locally heavy rainfall this
weekend will have a heightened risk for flooding.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 11 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 11 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory from 10 PM this evening to 6 PM EDT
     Monday for ANZ450>455.

&&

Synopsis...Klein
Near Term...O'Hara
Short Term...O'Hara
Long Term...Klein
Aviation...Klein/O'Hara
Marine...Klein/O'Hara
Hydrology...Klein
Hazardous weather outlook, Jun 17, 5:06 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 PM EDT Sat Jun 17 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-182115-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
506 PM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms on Monday afternoon and Monday night will be capable
of producing damaging wind gusts and torrential downpours. Heavy
rainfall may result in poor drainage flooding and localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon.

DEZ004-NJZ014-024>026-182115-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
506 PM EDT Sat Jun 17 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The risk for the development of dangerous rip currents is forecast
to remain at least moderate during the period from Sunday into
Wednesday.

Thunderstorms on Monday afternoon and Monday night will be capable
of producing damaging wind gusts and torrential downpours. Heavy
rainfall may result in poor drainage flooding and localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon.

ANZ430-431-450>455-182115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
506 PM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms on Monday afternoon and Monday night may contain
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
515 PM EDT SAT JUN 17 2017

NJZ013-019-020-027-172200-
Northwestern Burlington-Ocean-Western Monmouth-Southeastern
Burlington-
515 PM EDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...
NORTHEASTERN BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Browns Mills,
or 18 miles southeast of Trenton, moving northeast at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lumberton, Presidential Lakes Estates, Lakehurst, Pemberton,
Wrightstown, Presidential Lakes, Woodruff, Cream Ridge, Browns Mills,
Jobstown, Leisuretowne, Country Lake Estates, Pemberton Heights, New
Egypt, Fort Dix and McGuire AFB.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7465 3997 7481 4017 7450 4002 7432
TIME...MOT...LOC 2115Z 229DEG 13KT 3999 7461

meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:07 PM EDTMarine Dense Fog AdvisoryPHI14 hr
Jun 17, 3:52 AM EDTSmall Craft AdvisoryPHI4 days
Jun 17, 5:27 AM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean64 hr
Jun 17, 11:19 AM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset4 hr
Jun 17, 5:10 PM EDTAreal Flood AdvisoryPHIBurlington4 hr
Jun 17, 5:42 PM EDTSpecial Weather StatementPHIMonmouth63 min
Jun 17, 7:48 PM EDTSpecial Weather StatementPHICecil57 min
Jun 17, 7:08 PM EDTSpecial Weather StatementPHINew Castle67 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.